Case study 1 – “she talkin’ out her head…”

Since very little happened during my last rotation, I am going to present something from a long time ago, so bear with me as some of the facts may be a bit fuzzy. The names, times, and locations have been changed to protect the innocent and guilty alike…

History

You are responding to the report of 68 y/o F with an altered LOC. As usual, dispatch information is vague at best. When you arrive you find two confused family members and the patient sitting on a bedside commode moaning and babbling incoherently. The family states that the patient has been constipated for several days and they have been force feeding her magnesium citrate for the past several hours. You notice 2 empty bottles and one half empty, all three bottles are 10 oz bottles. They further state that the patient has been on the commode for several hours and has been “talkin’ out her head cause she gone crazy.”

The assessment reveals pale, cool, diaphoretic skin, extreme weakness and above noted altered LOC. BP is 60/P. Pulse is rapid, weak, and thready at a rate of approximately 130, respirations are rapid and shallow at a rate of 10, lungs are clear, abdomen is non-tender to palpation, hips and pelvis are stable with no signs of outward trauma. The contents of the bedside commode are brown and extremely watery with no signs of solid fecal matter or blood.

Discussion

This is a very clear cut and simple case of hypovolemic shock caused by dehydration. The magnesium citrate is a very powerful laxative and when used too much or too often can cause dehydration through osmosis. Osmosis, as you remember from high school science, is the process by where water is drawn out of cell into a space.

As the water is drawn into the intestines, the hypothalamus detects the rise is osmolarity, or the increase in the concentration of electrolytes and acids in the blood plasma. The hypothalamus causes the posterior pituitary gland to release antidiuretic hormone (ADH), which tells the kidneys the retain water in order to dilute the electrolytes in the blood plasma down to a normal level. In this case, the body responded as it should have, retaining water to hold the blood plasma osmolarity at a normal level. However, the overdose of magnesium citrate caused the body to shunt the water it was holding to maintain homeostasis was forcibly drawn into the intestines to cause diarrhea. The result was a drop in available water and the resulting dehydration.

Metabolic alkalosis ensues at this point, where the pH level is above 7.35. The respiratory rate drops and CO2 is retained. This complicates matters as the CO2 causes further CNS depression. Worst case, had the call for EMS come much later, the patient could possibly have been in cardiac arrest or close to it. ECG findings would show a prolongation of the QT interval, which could (and would possibly would due to compounding issues with respiration and hypovolemia) cause cardiac arrest. Consideration of H’s and T’s (here hydrogen ion and hypovolemia) would give treatment option of fluid resuscitation, bringing the fluid level back to normal and correct the acid-base derangement by lowering the amount of bicarbonate in the blood plasma.

The maximum dose of magnesium citrate for an adult patient is 360mg. The bottles were 10 ozs, so if the patient had received only one bottle it would have been sufficient. However, ignorance on the caregivers part led them to give this patient well over that dose, about 1.5 times over! And without proper fluid replacement the situation went from a simple case of constipation to near death from shock.

Treatment

You rapidly move the patient out of the home in the shock position and to the ambulance. Warming is started and the patient is placed on the monitor. Venous access is established in the left antecubital and right external jugular with large bore catheters and rapid fluid replacement is started using normal saline and two pressure infusers. The patient’s mental status improves dramatically and the blood pressure rises to 98/76. The patient receives 2 liters of fluid in transit and high flow oxygen per standard shock treatment guideline.

On arrival at the hospital, ABG reveals the acid-base problem and electrolyte dilution is continued. The patient is admitted for observation and recovery then discharged to assisted living.

Conclusion

In this case, we examined how a simple case of dehydration can not be so simple, and how deviation of the acid-base relationship can cause severe acute changes that can lead to cardiac arrest if not corrected quickly. Keep these things in mind when you are treating your next patient who calls at 3am for constant diarrhea or vomiting.

References (all accessed on 7/13/2010)

Dehydration

Magnesium citrate

Metabolic alkalosis

This article was written by rstine